North Dakota, 2004

High Wind in North Dakota, May 15, 2004

May 15, 2004 · NWS BIS · 5 events in 5 counties and zones

A strong cold front moved through southcentral North Dakota on the evening of May 15, 2004. At its peak, the wind was sustained at 43 mph and gusted to 53 mph.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A strong cold front moved through southcentral North Dakota on the evening of May 15, 2004. At its peak, the wind was sustained at 43 mph and gusted to 53 mph. Within a few hours after the front passed through the strong winds diminished.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 15, 2:00 PM CST, 2 hours earlier.

Area forecast discussion, May 15, 2:00 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT SAT MAY 15 2004

.SHORT TERM...
A FAST MOVING SHORTWAVE AND COLD FRONT WILL ENTER CENTRAL ND EARLY
THIS EVENING. MID AND UPPER LEVELS ARE QUITE COLD...AND SOME
THUNDERSTORMS COULD BECOME SEVERE WITH HAIL...EVEN THROUGH STORM
TOPS ARE NOT VERY HIGH.  ALSO DRY LOWER LAYERS COULD ENHANCE
EVAPORATION AND CAUSE STRONG SURFACE WINDS.

ON SUNDAY A DEVELOPING SURFACE LOW IN THE CENTRAL PLAINS WILL CAUSE
A MOIST EASTERLY FLOW WITH CHANCE OF PRECIPITATION ACROSS THE
SOUTHERN PART OF THE FORECAST  AREA. THEN A DIGGING WEST COAST
TROUGH WILL PUSH ANOTHER SURFACE LOW INTO THE REGION TUESDAY NIGHT.

.LONG TERM...
SHORT TERM PATTERN CONTINUES INTO THE LONG TERM...WITH PERIODIC
SHORTWAVES PASSING THROUGH THE REGION. MID LEVEL FLOW BECOMES SOUTHWEST
LATE FRIDAY...SO THERE WILL BE MORE MOISTURE AVAILABLE. TEMPERATURES
WILL BE NEAR SEASONAL...TO SLIGHTLY BELOW. I ONLY TWEAKED
TEMPERATURES AND POPS A LITTLE TO MATCH SURROUNDING OFFICES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

LM/SHULZ
Hazardous weather outlook, May 15, 10:30 AM CST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1130 AM CDT SAT MAY 15 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-161530-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
1130 AM CDT SAT MAY 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING IN WESTERN AND CENTRAL NORTH DAKOTA. THE MAIN THREAT WILL BE
STRONG WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY THIS AFTERNOON AND EVENING.

SHULZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Grant

When
May 15, 4:00 PM CST to 7:00 PM CST
Where
Grant forecast zone
Measured
37 kt (43 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

High Wind, Mercer

When
May 15, 4:00 PM CST to 7:00 PM CST
Where
Mercer forecast zone
Measured
37 kt (43 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

High Wind, Morton

When
May 15, 4:00 PM CST to 7:00 PM CST
Where
Morton forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Oliver

When
May 15, 4:00 PM CST to 7:00 PM CST
Where
Oliver forecast zone
Measured
37 kt (43 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

High Wind, Sioux

When
May 15, 4:00 PM CST to 7:00 PM CST
Where
Sioux forecast zone
Measured
37 kt (43 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393885, 5393886, 5393887, 5393888, 5393889.